On This Page
You hear about people popping a Vicodin and downing a beer like it’s no big deal. However, mixing alcohol and hydrocodone (Vicodin is hydrocodone and acetaminophen) is dangerous. Hydrocodone is an opiate and is more commonly known by brand name medications that include hydrocodone such as Lorcet, Lortab, and Dicodid. Combining an opiate with alcohol, both of which are depressants can lead to medical complications, addiction, and other physical and mental issues, including overdose or death. If addiction occurs, treatment and withdrawal can be dangerous, lengthy, and expensive, depending on the type of treatment needed. Because it is an opiate, it should not be shared with other people because it can be dangerous for people to use the drug without a prescription and ongoing medical supervision.
What is Hydrocodone?
Hydrocodone is an opioid used to treat severe pain. People who suffer from chronic pain or are experiencing pain after an injury or surgery can use hydrocodone as part of their treatment plan. The drug comes in a regular form and an extended-release form. People who suffer from random or breakthrough pain should not use the drug, nor should the extended-release form of the drug be used on an as-needed basis. Hydrocodone can be, and often is, combined with other analgesics such as acetaminophen or ibuprofen.
Common Side Effects of Hydrocodone
Hydrocodone can have side effects even when used properly. Some of these side effects include:
Hydrocodone can be addictive for some people, so it should only be used as directed and under the care of a physician. Even when used correctly, the medication can cause serious conditions, which is why it must be prescribed by a medical professional and should be taken only as directed.
Interactions of Alcohol and Hydrocodone
Hydrocodone and alcohol should never be combined or consumed at the same time. Both are depressants that lower activity in the central nervous system and slow down breathing and respiration. Combining hydrocodone and alcohol could lead to difficulty breathing, or could cause a person to stop breathing altogether. This would be especially dangerous when a person is sleeping or operating a motor vehicle or machinery. Combining the two can also lead to other health issues such as:
Alcohol Poisoning and Hydrocodone Overdose
Both alcohol poisoning and hydrocodone overdose can have serious consequences, up to and including death. Consuming too much of either substance is a bad idea but when overuse of both happens at the same time, the chances of accidental overdose or death increase exponentially. This is why anyone taking hydrocodone should not drink alcohol.
Signs of alcohol poisoning include:
Signs of possible hydrocodone overdose are:
If you look at the signs of alcohol poisoning and hydrocodone overdose, you’ll notice that they are similar. Which is part of why combining the two is such a dangerous thing to do. Combining the two could be the equivalent to overdosing on one, and if you abuse both then this could be a deadly mix.
If a person has been using alcohol or hydrocodone for an extended period of time, or longer than it was prescribed, decreasing the usage can cause withdrawal effects. How severe the withdrawal effects are depends on how often and how much the substance was used. As with the signs of overdose, withdrawal symptoms for both alcohol and hydrocodone are similar and can be dangerous and even deadly. Early signs of hydrocodone withdrawal include:
After a day or so, the following symptoms of withdrawal can occur:
Alcohol has specific withdrawal symptoms as well. Some of the immediate symptoms are:
Later withdrawal symptoms can include:
Early symptoms for both can start within hours of stopped usage, while the more severe symptoms can occur 24-48 hours after usage. It can take from several days to several weeks for the withdrawal symptoms to pass.
Immediate, short-term treatment for an overdose of either alcohol or hydrocodone happens in a hospital, either in the emergency room or by admission. The main objective at that point is to get the substance to pass through the body (or remove it by pumping the stomach so no more gets into the bloodstream), especially in the event of an overdose. This treatment can take several hours to several days depending on the severity of the overdose.
Once the immediate medical needs are covered, treatment on a long-term basis can begin. long-term treatment can take place on an inpatient or outpatient basis, depending on the withdrawal symptoms and level of addiction. Treatment is usually 30 to 60 days or longer, again depending on the severity of the addiction. Either way, treatment should be supervised by medical professionals, especially the detox, which is where most of the withdrawal symptoms will appear.